During the fall and winter months, it is not uncommon to see people carrying around bottles of cough medicine or taking cold pills on their break. It’s the time of year for cold and flu, and many people choose to self-medicate to alleviate their symptoms. This includes adolescents, who can easily purchase these products at local stores.
However, an increasing trend among young people is the abuse of over-the-counter (OTC) cold medications. Of particular concern is dextromethorphan or DXM, which is used in a variety of over-the-counter cough and cold medications, particularly those whose name includes “DM” or “Tuss.”
DXM is a narcotic related to opium and is a cough suppressant that suppresses an area in your brain that causes you to cough. When used according to directions, the drug will alleviate cough, and is particularly helpful with night-time coughing that keeps you awake.
However, when abused in higher doses, it creates a euphoric and hallucinogenic effect, similar to ecstasy and LSD. It alters perception of reality. People report having creative dream-like and dissociative experiences while using the drug. Increased media coverage of “pharming” or intentional misuse of over-the-counter medicines, reveal that this practice is becoming more popular and potentially more deadly. It is cheap, legal, and readily available, and most parents won’t question their children for having cold medicine in their bags or rooms. That is why teens turn to dextromethorphan (DXM), to get high. But misuse of DXM is potentially deadly.
Experts believe abuse of DXM is rising among adolescents, particularly on the rave and club scene. However, reported cases are sporadic often because parents are unaware of DXM abuse, or it is being mixed with other substances that mask the drug’s effects. In 2002, the Regional Center for Poison Control and Prevention serving Massachusetts and Rhode Island recorded 1048 calls for misuse of DXM, up from 870 the year before.
Symptoms of DXM misuse include loss of balance, increased pulse, hypothermia, severe high blood pressure, loss of consciousness, mania, loss of muscle control, permanent brain damage, coma, seizures, cerebral hemorrhages and stroke. Decreased ability to regulate body temperature, because of reduced sweating can cause increased body temperatures. When taken in a dance-club setting, accompanied by vigorous physical activity (dancing, etc.) and poor air circulation, the result can be heat stroke. This phenomenon is sometimes called “rave-related heat stroke.”
In addition, to the problems from dextromethorphan itself, many DXM containing products also contain acetaminophen or antihistamines. DXM also interacts with many prescription medicines. These co-ingestions or interactions can result in life threatening symptoms.
These drugs are deadly when abused and can create permanent damage. If parents and teachers notice young people frequently carrying cough and cold medicines, particularly when they do not have cold symptoms, it is very important to respond. If you suspect an overdose, call your local Poison Control Center at 1-800-222-1222.
Street names for DXM include:
- Triple C